MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SCR BIORCI 9X25MM STRL BX 1; SCREW, FIXATION, BONE

SMITH & NEPHEW, INC. SCR BIORCI 9X25MM STRL BX 1; SCREW, FIXATION, BONE
Model Number 7207563
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Injury (2348)
Date of Event 02/03/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after an acl procedure on p2 2016, the patient had pain at the site of the knee where the screw was inserted and after the patient practiced sports there was a bubble on the insertion filled with liquid.The screw was partially removed and the actual condition of the patient is good, the patient had normal rehab, and can practice sports.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported 9x25mm biorci screw, used in treatment, has not been returned for evaluation.Without the reported product an evaluation cannot be performed and the customers complaint cannot be confirmed.From the information provided, the patient had pain at the site of the knee where the screw was inserted.An exact root cause cannot be determined with confidence with the limited clinical details.The instruction for use outlines precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.A review of the manufacturing, risk management and complaint records was performed, there were no indications that would suggest that the device did not meet product specifications upon release into distribution.In the event the device or additional information is received the complaint will be reopened.Approximately 9 months post implantation into slightly soft bone, a patient experienced onset of pain at the biorci screw insertion site and a liquid-filled bubble appeared after practicing sports per complaint details.Without the product evaluation and medical documentation, a thorough medical investigation could not be performed and the root cause of the reported event could not be definitively concluded.It was communicated that after partial screw removal the patient was ¿pain free¿ and the surgeon did not anticipate further medical intervention or patient impact due to the event.No further medical assessment is warranted at this time.
 
Additional Manufacturer Narrative
H10: the reported 9x25mm biorci screw, used in treatment, was returned.Multiple small fragments from the screw were returned.Due to the size and condition of the samples returned testing is prohibitive.From the information provided, the patient had pain at the site of the knee where the screw was inserted and after the patient practiced sports there was a bubble on the insertion filled with liquid.An exact root cause cannot be determined with confidence; however there are a very small number of patients that seem to have sensitivity / inflammatory response as bio-absorbables degrade.This is true for all bio-absorbables and is captured in their instruction for use.A review of the manufacturing and complaint records was performed for the reported lot, there were no indications that would suggest that the device did not meet product specifications upon release into distribution.Further investigation is not warranted at this time.Approximately 9 months post-implantation into slightly soft bone, a patient experienced onset of pain at the proximal end of the biorci screw/ insertion site and a ¿liquid-filled bubble appeared after practicing sports¿.Reportedly, there was no revision surgery: ¿only the particles were removed from the insertion of the screw around christmas.¿ after partial screw removal, the patient was ¿pain-free¿ and the surgeon did not anticipate further medical intervention or patient impact due to the event per correspondence.It was communicated that no images/x-rays would be provided for inclusion in the medical investigation.Per the product evaluation, the ¿exact root cause cannot be determined with confidence; however, there are a very small number of patients that seem to have sensitivity / inflammatory response as bio-absorbable degrade,¿ which ¿is captured in their instruction for use.¿ the cl recon knee series surgical guide notes that the screw diameter should equal or exceed the holding diameter of the tibial fixation in soft bone.In conclusion: based on the information provided along with the product evaluation, the screw diameter and/or a foreign body reaction could have been contributing factors to the reported event, although this could not be definitively concluded.The patient impact beyond the reported symptoms and subsequent procedure to remove the partial screw particles could not be determined; however, it was communicated that the patient was ¿pain-free¿ post particle removal and the surgeon did not anticipate further patient impact.No further medical assessment can be rendered at this time.H11: corrected information on d4 (lot number): 50558227.

Brand Name
SCR BIORCI 9X25MM STRL BX 1
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9763975
Report Number1219602-2020-00439
Device Sequence Number10941235
Product Code HWC
UDI-Device Identifier03596010426253
UDI-Public03596010426253
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K992396
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number7207563
Device Catalogue Number7207563
Device Lot Number50558227
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/07/2020
Initial Date Received by Manufacturer 02/03/2020
Supplement Date Received by Manufacturer04/10/2020
06/25/2020
Initial Report FDA Received Date02/27/2020
Supplement Report FDA Received Date04/14/2020
06/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;